Alert archive / Illinois / Cold Weather Advisories in 2025

Cold Weather Advisory 3, NWS St. Louis, MO

January 21, 202513 counties in Illinois

NWS St. Louis, MO issued this cold weather advisory at Jan 21, 2025, 2:12 AM CST for 13 counties in Illinois. It took effect at Jan 21, 2025, 6:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2025, 2:12 AM CST (08:12 UTC)
In effect from
Jan 21, 2025, 6:00 PM CST
Expired
Jan 22, 2025, 6:00 AM CST
In force
12 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Bond County, IL, Brown County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Montgomery County, IL, Pike County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 82 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this cold weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this cold weather advisory went out at Jan 20, 10:46 PM CST, 3 hours 26 minutes earlier. Its key messages:

  • Very cold Arctic air will support wind chill values between -20 and -10 F across the area late tonight through Tuesday morning with a Cold Weather Advisory now in effect for the entire area.
  • Temperatures will moderate quickly Wednesday and then warm to near or slightly above average over the weekend.
Area forecast discussion, Jan 20, 10:46 PM CST, 3 hours 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1046 PM CST Mon Jan 20 2025

.KEY MESSAGES...

- Very cold Arctic air will support wind chill values between -20
  and -10 F across the area late tonight through Tuesday morning
  with a Cold Weather Advisory now in effect for the entire area.

- Temperatures will moderate quickly Wednesday and then warm to
  near or slightly above average over the weekend.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 253 PM CST Mon Jan 20 2025

An upper-level trough will traverse the Mid-Mississippi River Valley
tonight, forcing an Arctic cold front through the CWA. Broad, mid-
level ascent and weak, transient low-level frontogenesis combined
with steepening low-level lapse rates could result in snow flurries
this evening into overnight. However, a lack of deep, continuous
saturation in forecast soundings and only up to 20 percent of HREF
membership depicting any measurable snowfall decreases confidence
that there will be any accumulating snowfall. Of greater impact will
be an anomalously cold Arctic airmass and surface high pressure
center invading the region behind the front, characterized by 850-
hPa temperatures below the 5th climatological percentile and MSLP
exceeding the 99th climatological percentile. Any lingering snow
cover will not significantly enhance cooling, but this airmass will
support temperatures cooling to between -5 and 5 F by Tuesday
morning across most of the area, with temperatures approaching -10 F
in northeastern MO. Despite the Arctic high pressure center nearing
the area, strong low-level CAA will keep the boundary layer mixed
overnight into Tuesday morning with northerly surface winds
sustained 7 to 12 mph, even gusting to 20 mph at times. As a result,
a Cold Weather Advisory is now in effect for the entire CWA
overnight through Tuesday morning for wind chill values ranging from
around -20 F in northeastern MO and west-central IL to -10 F in
southeastern MO.

On Tuesday, the Arctic high pressure center will pass through the
Mid-Mississippi River Valley beneath rising mid-level heights
overhead. Large-scale subsidence will permit strong insolation aside
from a few stratocumulus, helping temperatures to warm to between
the upper single digits and mid-teens F. Winds will also become
gradually lighter, but they will remain strongest through the
afternoon in portions of west-central/south-central IL with wind
chill values taking longer to rise, necessitating extension of the
Cold Weather Advisory in those locations through mid-afternoon.
Increasing clouds and strengthening low-level WAA Tuesday night will
likely result in a late evening low temperature in the single digits
F, before temperatures actually warm overnight.

Pfahler

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 253 PM CST Mon Jan 20 2025

On Wednesday, model guidance are in agreement that an upper-level
shortwave trough will track from the Central Plains through the Mid-
Mississippi River Valley. Ahead of this trough, the strong WAA
ensuing Tuesday night will persist into Wednesday acting to produce
thick mid-level clouds during the morning as mid-level moisture
arrives. Forecast soundings and ensemble guidance all support these
clouds not producing any precip that reaches the surface with a
pronounced layer of dry air below. These clouds will likely impede
initial daytime insolation, but strong WAA will still allow high
temperatures 20 to 25 F warmer than Tuesday and in the 30s F across
most of the CWA.

Another shortwave trough closely following the first will track
across the region Wednesday evening, which has more support for
measurable snowfall. Broad large-scale ascent is able to interact
with relatively greater moisture and any saturation from the
preceding trough is expanded upon. Currently, ensemble model
guidance 24-hour probabilities of measurable snowfall centered on
Wednesday evening are 40 to 60 percent across northeastern MO and
west-central IL but these probabilities fall below 10 percent for
even 0.5" of snowfall. Since there are slight timing differences
that remain, the latest 6-hourly PoPs are lower than these
probabilities and 20 to 30 percent. Through early Friday,
additional shortwave troughs will round upper/mid-level cyclonic
flow, providing at least periods of snow flurries through the time
period. However, there is still variability among ensemble model
guidance on how vigorous/organized associated ascent will be to
support measurable snowfall and anything more than flurries. NBM
temperature distributions remain steady or warm slightly through
Friday, albeit still below average, with only short-lived CAA
behind at times, transitioning to increasing WAA on Friday.

Global model guidance are in agreement that a pattern change will
take place late Friday into the weekend, as an upper-level trough
becomes cutoff near the California coast or the Four Corners region
and quasi-zonal, confluent flow becomes established across the
central CONUS. In this pattern, there is consensus for weakening
shortwave troughs to be shed and subsequently ejected eastward from
the cutoff, but the timing and track of these features are
uncertain. As a result, rolling 24-hour probabilities of measurable
precipitation gradually increase late Saturday through Sunday,
highest along/south of I-70 at 30 to 50 percent. The vast majority
of the members driving these probabilities also have light QPF (less
than 0.25") and predominantly rain, with NBM temperatures generally
near to slightly above average over the weekend.

Pfahler

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1043 PM CST Mon Jan 20 2025

A cold front is moving through the region currently, with brief
gusty winds and some snow flurries along it. Winds stay out of the
northwest through the night and into the morning, but speeds
should decrease through the day tomorrow as high pressure moves
in. In fact, by tomorrow evening winds turn back to the south. VFR
conditions are expected outside of the potential for a brief
flurry. If this occurs it will be in the next few hours at the St
Louis metro or in central Missouri. Brief visibility restrictions
and MVFR ceilings are possible with it, but significant
accumulations are not expected.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 20, 2:56 PM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
256 PM CST Mon Jan 20 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-212100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
256 PM CST Mon Jan 20 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Dangerous wind chills are forecast tonight through Tuesday morning
across the area. Please see the Cold Weather Advisory for more
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous wind chills are forecast through Tuesday morning, though
across the area. Please see the Cold Weather Advisory for more
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 1:24 AM CSTExtreme Cold WarningLSXKnox, Lewis, Marion, Shelby11 hr

Nearby

Cold Weather Advisories in Illinois, 2025Every cold weather advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.